Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 265, NWS St. Louis, MO

November 4, 2003Callaway County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 4, 2003, 4:58 PM CST for Callaway County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 4, 2003, 4:58 PM CST (22:58 UTC)
Expired
Nov 4, 2003, 5:30 PM CST
In force
32 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Callaway County, MO

The radar

The St Louis radar (KLSX), 105 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 302 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
302 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 042258
SVRLSX
MOC027-042330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CST TUE NOV 4 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CALLAWAY COUNTY IN CENTRAL MISSOURI

* UNTIL 530 PM CST

* AT 459 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TEBBETTS...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  STEEDMAN
  REFORM

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3866 9208 3856 9199 3870 9165 3892 9165

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 4, 3:30 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 4, 3:30 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CST TUE NOV 4 2003

.DISCUSSION...
STG CDFNT MAKING SLOW BUT STDY PROGRESS INTO FAR NW SECTIONS OF CWA
THIS AFTN AND SEE NO REASON THAT THIS EWD PROGRESSION WONT CONTINUE
OVRNGT...MUCH AS INDICATED BY GOING FCSTS AS WELL AS 12Z NCEP MDL
OUTPUT.  FROPA XPCD AT STL ARND 01Z...WITH FNT CLRG FAR SE COUNTIES
BY ARND 06Z.  EXTRAPOLATION OF TEMPS IN RELATION TO FNT YIELDS MINS
ON THE COOL SIDE OF THE MOS OUTPUT FOR TNGT...GENLY RANGING FROM THE
UPR 30S FAR NW COUNTIES TO M40S SE COUNTIES.

ALTHO PCPN NR/BHND FNT WAS ALMOST NON-EXISTENT THIS MRNG SHWRS/TSTMS
HV INCRD NICELY IN THIS AREA OVR THE LAST FEW HRS.  WITH APRCH OF
SHTWV THIS TREND SHUD CONT...THRF  OCNL WORDING CERTAINLY SEEMS
APPROPRIATE IN MOST AREAS THIS EVE...AS DOES A MENTION OF HVY RAIN
FOR A TIME THIS EVE.  PCPN...AND THUNDER THRT...SHUD GRDLY TAPERING
OFF FROM NW TO SE AFT MIDN.

SM QUESTION ON HOW TO HNDL CLD TRENDS ACR THE AREA ON WED.  ETA AND
NGM LO LVL RH PROGS CERTAINLY WANT TO DRY LO LVLS QUICKLY...AND AT
FIRST GLANCE THIS APRD TO BE MUCH TOO OPTIMISTIC.  HWVR...NOTICED
THAT LO CLDS OVR W NE AND KS HV BEEN BRKG UP THIS AFTN...AND THIS IS
THE AMS THAT IS PROGGED INTO OUR AREA ON WED.  USING BUFR SNDGS AS A
TIE BREAKER...WL BRK UP THE CLDS ALG-N OF I-70 DURG THE DAY...BUT WL
HOLD ONTO A GD DEAL OF CLDNS OVR S ZNS...THINKING THAT LOW CLDS IN
WAKE OF FNT MAY PERSIST IN THIS AREA.

ETA IS NOW TRENDING TWD THE ERYR GFS SUGGESTION OF PCPN WED NGT AND
INTO ERY THU...AND BOTH MDLS HV NOW PULLED THE PCPN A BIT FURTHER
N...ROUGHLY TO NR I-70.   GIVEN LOCATION OF 85H BAROCLINIC ZN AS
DEPICTED BY THESE MDLS THIS SLGT NWD ADJ TO PCPN THRT SEEMS
REASONABLE.   THERE IS SM QUESTION ABT PCPN TYPE...SCPLY ON N AND W
FRINGES OF THIS PCPN SHIELD.  WHILE PROXIMITY SNDGS INDICATE TEMPS
AOA FRZG FROM THE GENESIS REGION NR 750 MB TO THE SFC...THEY ALSO
INDICATE VRY DRY AIR...WITH WET BULB TEMPS WELL BLO 0...IN THE
LOWEST 150 MBS.  FOR THE TIME BEING WL KP PCPN AS RAIN...AND WL LET
LTR SHIFTS REEVALUATE BOTH THE PCPN THRT AND TYPE.

LKG AHD...TEMPS SHUD BE AVERAGING AOB NORMAL FOR THE LAST OF THIS WK
AND INTO THE START OF NXT...AS FLATTENING OF UPR FLOW WL FINALLY
ALLOW THE COLD AIR THAT HAS BEEN PARKED TO OUR N TO SETTLE INTO AREA.
THE NXT CHC OF PCPN SHUD BE SAT NGT AND SUN AS RETURN FLO AND APRCH
OF SVRL SHTWVS IN ZNL FLO PROVIDE LIFT TO INCRGLY MOIST AMS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
IL...NONE

TRUETT/CARNEY
Hazardous weather outlook, Nov 4, 6:00 AM CST, 10 hours 58 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CST TUE NOV 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED ALONG A STRONG COLD FRONT THAT WILL
MOVE EAST ACROSS THE AREA THIS AFTERNOON AND EVENING.  WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW OF THESE STORMS
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.  SHARPLY
COLDER TEMPERATURES WILL MOVE INTO THE AREA OVERNIGHT BEHIND THE
FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.